Hail, Howard
- When
- May 19, 5:10 AM CST to 5:15 AM CST
- Where
- Howard County, 8 mi NW of Coahoma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.382, -101.397
An upper level low was over the Texas panhandle. There was a weak frontal boundary across the area along with outflows from earlier thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low was over the Texas panhandle. There was a weak frontal boundary across the area along with outflows from earlier thunderstorms. High moisture was across the Permian Basin and Lower Trans Pecos east of the dryline. These conditions resulted in thunderstorms that produced hail, flash flooding, and wind damage across the Permian Basin and Lower Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 4:40 AM CST, 30 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 540 AM CDT Wed May 19 2021 .DISCUSSION... See 12Z Aviation Discussion below. && .AVIATION... Sfc winds will veer to SE this morning, w/stratus at KMAF/KHOB scattering out by 18Z or before. Otherwise, VFR conditions will prevail, w/a widespread cu field by late morning w/bases 4.5-5 kft AGL. && .PREV DISCUSSION... /issued 328 AM CDT Wed May 19 2021/ DISCUSSION... Things are looking quieter this morning as storms wind down. A few small cells remain on radar across the Permian Basin but those are expected to move out/dissipate by sunrise. A low will be slow moving over the Texas Panhandle today before lifting up into the Plains on Thursday. Some more storms will be possible across our eastern CWA this afternoon and evening with the aforementioned low sitting to our north. Temperatures will remain a bit cooler today with increasing cloud cover. Expect low 80s across the Permian Basin and potentially 90 along the Trans Pecos. As the low lifts up and out on Thursday, our rain chances will diminish and Thursday and Friday look to stay mostly dry. Temperatures will increase only slightly on Thursday/Friday with highs in the mid to upper 80s across the Basin, mid-90s along the Trans Pecos, and 100s along the Rio Grande. Our next concern for severe weather will be this weekend. Another low will move in over the CA/NV border and hang out there through Sunday. At the same time, an upper level high will be building over the Mississippi Valley, and we'll see southwesterly flow aloft across the region. This pattern will help usher low to mid level moisture into West Texas and SE New Mexico. Ample moisture and a few weak shortwave troughs moving through this weekend will be enough for storms to develop across the area. These storms may not only be severe, but have the potential for some substantial rainfall. Temperatures will cool down as well this weekend through Monday with low 80s across the Basin and low 90s along the Trans Pecos. Rain chances will decrease after Tuesday, and temperatures will begin to warm up back to the upper 80s. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 81 60 83 63 / 30 20 0 0 Carlsbad 87 57 93 61 / 10 10 0 0 Dryden 89 62 88 66 / 20 10 0 0 Fort Stockton 89 61 92 64 / 10 10 0 0 Guadalupe Pass 82 61 88 62 / 0 10 0 0 Hobbs 82 56 87 59 / 20 10 0 0 Marfa 84 50 90 51 / 10 10 0 0 Midland Intl Airport 83 60 86 63 / 20 10 0 0 Odessa 84 60 86 63 / 20 10 0 0 Wink 89 60 93 66 / 10 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/88/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 AM CDT Wed May 19 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-200715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 AM CDT Wed May 19 2021 /105 AM MDT Wed May 19 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms are possible through this evening, mainly over the Permian Basin, Stockton Plateau, and lower Trans Pecos. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a marginal risk of severe storms, capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement National Weather Service Midland/Odessa TX 1220 AM CDT Wed May 19 2021 TXZ047-048-053-190600- Mitchell TX-Scurry TX-Borden TX- 1220 AM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCURRY...NORTH CENTRAL MITCHELL AND EASTERN BORDEN COUNTIES UNTIL 100 AM CDT... At 1220 AM CDT, Doppler radar was tracking a strong thunderstorm near J B Thomas Reservoir, or 14 miles southwest of Snyder, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... J B Thomas Reservoir, Ira, Dunn and Knapp. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3255 10121 3266 10121 3266 10079 3250 10081 TIME...MOT...LOC 0520Z 282DEG 12KT 3262 10113 44
Special Weather Statement National Weather Service Midland/Odessa TX 537 AM CDT Wed May 19 2021 TXZ052-191130- Howard TX- 537 AM CDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOWARD COUNTY UNTIL 630 AM CDT... At 537 AM CDT, Doppler radar was tracking a strong thunderstorm near Luther, or 11 miles northwest of Big Spring, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Luther. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3237 10159 3244 10159 3252 10146 3237 10135 TIME...MOT...LOC 1037Z 253DEG 7KT 3240 10155 44
The Midland/Odessa radar (KMAF), 89 km away, was scanning. The volume nearest the first event began at 11:10 UTC.
4 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy rain resulted in flash flooding eight miles northwest of Coahoma. There was over six inches of water on the road near a creek. Some vehicles got stranded on the road. The cost of damage is a very rough estimate.
A thunderstorm produced wind damage in Gardendale. A garden shed in Gardendale got destroyed by strong winds from a thunderstorm. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954996, 954997, 954998, 954999, 955025, 955028.